Arkansas, 2013Damaging Wind in Arkansas, April 18, 2013
April 18, 2013 · NWS SHV · 1 event in 1 county or zone
A moderately unstable airmass developed ahead of a strong west to east moving cold front during the afternoon hours of April 18th. Isolated severe thunderstorms developed ahead of a strongly sheared environment in the lower levels of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately unstable airmass developed ahead of a strong west to east moving cold front during the afternoon hours of April 18th. Isolated severe thunderstorms developed ahead of a strongly sheared environment in the lower levels of the atmosphere. These thunderstorms moved north northeast out of North Central Louisiana and into South Central Arkansas where they produced some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 18, 10:45 AM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Apr 18, 10:45 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT THU APR 18 2013
.DISCUSSION...
STRONGEST CONVECTION WAS JUST AHEAD OF THE COLD FRONT...WHICH AT
1630Z WAS LOCATED FROM PRESCOTT AR...TO BENTON LA...TO KSHV...TO
KLFK. HEAVIEST CONVECTION HAS SO FAR BEEN IN A VERY NARROW BAND
WITH MOST OF THE PRECIP FALLING AS THE SCATTERED POST-FRONTAL
VARIETY. THE TWO BIG LIMITING FACTORS OF LACK OF INSTABILITY AND A
STRONG CAP APPEAR TO BE WINNING...THUS FAR. SUBSTANTIAL CLOUD
COVER HAS KEPT CAPE VALUES FROM RISING ABOVE 1000 J/KG. 12Z KSHV
RAOB SHOWED A VERY STRONG CAP 800 MB...BUT THERE WERE SIGNS OF THE
CAP ERODING PER A SPECIAL 15Z KSHV SOUNDING.
SOME BREAKS IN THE CLOUD COVER ARE TRYING TO DEVELOP OVER N CNTRL
LA/SRN AR. IF THIS OCCURS...THIS SHOULD ALLOW INSTABILITY TO
INCREASE. HOWEVER...MOST OF THE MODEL GUIDANCE...INCLUDING THE HI-
RES MODELS...ARE NOT SHOWING ANY DEVELOPMENT AHEAD OF THE MAIN
LINE. CANNOT COMPLETELY RULE OUT NEW DEVELOPMENT OR A
STRENGTHENING OF THE LINE HAS IT ENCOUNTERS THE GREATER
INSTABILITY FARTHER WEST. THEREFORE...WILL CONTINUE WITH THE SVR
WORDING ACROSS THE ERN HALF OF THE AREA.
UPDATED ALL GRIDS BASED ON LATEST TRENDS AND THE PROGRESS FROM THE
COLD FRONT. MAX TEMPS WERE ALSO LOWERED ACROSS MUCH OF THE AREA
DUE TO CAA BEHIND THE FRONT. UPDATED PRODUCTS HAVE BEEN SENT. /09/
&&
.AVIATION...
PRE FRONTAL MVFR CEILINGS MAY GIVE WAY TO VFR CONDITIONS EAST OF
THE NE TX I-20 TERMINALS BUT WILL QUICKLY DETERIORATE ONCE THE
CONVECTION MOVES OVERHEAD. COLD FRONT AS OF 15Z WAS LOCATED NEAR A
SGF...TXK... CLL LINE...MOVING EAST NEAR 25 MPH. NOT OBSERVING ANY
STRONG WIND GUSTS ALONG THE FRONTAL CONVECTION AS OF YET WHICH
SUGGESTS THAT THE CONVECTION MAY STILL BE SLIGHTLY ELEVATED. THIS
MAY CHANGE AS WE GET INTO THE AFTERNOON HOURS. EXPECT BRIEF IFR
CONDITIONS WITH THE STRONGEST STORMS TODAY FOLLOWED BY A RETURN TO
POST FRONTAL MVFR CONDITIONS. SHOULD SEE IMPROVING CEILINGS THIS
EVENING FROM WEST TO EAST ACROSS THE TERMINAL LOCATIONS.
SOUTH TO SOUTHWEST WINDS TODAY GUSTING UPWARDS OF 20KTS WILL SHIFT
AROUND TO THE NORTHWEST BEHIND THE FRONTAL BOUNDARY WITH GUSTS
UPWARDS OF 25KTS. WINDS SHOULD DECOUPLE THIS EVENING AREAWIDE.
/13/
&&
.PREV DISCUSSION... /ISSUED 525 AM CDT THU APR 18 2013/
DISCUSSION...
WELL WE HAVE UPDATED THE FORECAST ALREADY HAVING OUT WINDY WORDING
BUT WITHOUT THE NEWLY EXPANDED LAKE WIND ADVISORY...BUT ALAS ALL
IS HEADLINED NOW IN WHAT IS AN UPDATE INSTEAD OF A CORRECTION.
THE COLD FRONT IS MOVING EASTWARD AT AROUND 30 MPH AND IS GETTING
HUNG UP A BIT OVER OUR WEATHER SPEED BUMPS IN SE OK. IT HAS MOVED
THROUGH THE METROPLEX WITH TEMPS A GOOD 25 DEGREES COLDER IN AN
HOUR OR TWO AND STILL FALLING WITH 40S HEADED IN NEXT HOUR. THIS
COLD FRONT IS STRONGER AND FASTER THAN LAST WEEKS AT THIS
TIME...BUT SHOULD SLOW ITS PACE A BIT WITH HEATING. THE NAM IS
PREFERRED FOR OUR INTEREST AND WE HAVE ACTUALLY BUMPED THE WIND
SPEEDS A TAD. DEFINITELY TAKE A JACKET WEATHER ONCE AGAIN FOR THE
WESTERN HALF OF THE REGION AT LEAST.
SO FAR RADAR IS QUIET WITH A WEAK CAP AND FORECAST MODELS ERODING
THE CAP MID MORNING WEST TO MIDDAY ELSEWHERE. PWATS ARE A BUCK AND
HALF AS OF LAST NIGHT AND WILL BE UPDATING THAT WITH A NEW LAUNCH
IN THE NEXT COUPLE OF HOURS. THE GOOD NEWS IS OUR MODERATE RISK
HAS BEEN LIFTED TO JUST NORTHEAST OF OUR AREA. RADAR TRENDS AND
MODELS ALIKE BRING MOST OF THE RAINFALL IN A POST FRONTAL REGIME.
HOWEVER...WE WILL KEEP VIGILANCE FOR THE SLIGHT RISK AS THE LARGE
SPRING/WINTER STORM PUSHES INTO THE WARM SECTOR AREAS. HPC QPF IS
SLIGHTLY LESS WET THAN PREVIOUS ISSUANCES AND WELL SHORT OF LAST
WEEKS EVENT...BUT A GOOD INCH SHOULD BE SEEN IN MOST LOCALES WITH
SOME HIGHER TOTALS TO BE SURE DEPENDING ON STORM EVOLUTION AS THE
CAP BREAKS AND HEATING IN SUES. OVERALL...THE FRONTAL TIMING IS MUCH
LIKE LAST WEEK/S...ONLY THIS TIME AROUND THE MODELS ARE ALL ON IT
MORE OR LESS WITH ONLY A COUPLE OF FEW HOUR VARIANCE AT MOST.
WE ARE WARMER THAN GUIDANCE FOR HIGHS TODAY...BUT SOME MAYBE
BEFORE MID MORNING OUT WEST THEN SHARPLY FALLING. WHILE LOUISIANA
AND ARKANSAS WILL KEEP WARM INTO THE EARLY TO MID AFTERNOON AND
THEN INTO THE TWIN CITIES OF OUACHITA PARISH LATE LATE IN THE
AFTERNOON OR EARLY THIS EVENING. TOTALLY DEPENDS ON TIMING ACROSS
OUR LIMITED ELEVATIONS. SO OUR EASTERN MOST CO/PA WILL MAKE IT
THOUGHT THE DAY WITH SHORT SLEEVES. MOST OF THIS WEATHER WILL
CLEAR THE AREA BY MIDNIGHT AND IT WILL BE SMOOTH SAILING FOR
ANOTHER WEEKEND AND MORE. THE MAV DEW POINTS LOADED IN ARE TELLING
AND WITH VERY LIGHT WINDS...WE MAY BE EVEN COLDER THAN THE RECORD
NUMBERS CURRENTLY IN THE SHORT TERM FORECAST. SO PROBABLY NOT
ANOTHER FREEZE WARNING...BUT COULD BE A HEALTHY FROST JUST ABOUT
AREA WIDE.
THE MID TO LONG TERM PICTURE HAS NOT CHANGED MUCH...BUT THE NEXT
AIR MASS IS MODELED BY GFS TO PLUNGE INTO SOUTH TEXAS AND THE
TEXAS COASTAL BEND WITH 1028MB OVER THE RIO GRANDE...SPARING US
THE THIRD BIG CHILL THIS MONTH. WHILE THE EURO IS NOT SO FORGIVING
WITH A 1028 MB HIGH OVER NE TX THURSDAY MORNING. SO THE JURY IS
STILL OUT...BUT IT LIKE IT/S TWO PREDECESSORS THIS MONTH WILL
BRING ANOTHER GOOD SOAKING RAIN. /24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 76 39 64 38 72 / 80 40 10 0 0
MLU 81 45 62 38 69 / 80 100 10 0 0
DEQ 73 36 61 32 70 / 80 10 10 0 0
TXK 75 39 61 37 71 / 80 10 10 0 0
ELD 76 39 61 34 70 / 100 70 10 0 0
TYR 73 38 62 38 70 / 80 10 10 0 0
GGG 77 38 63 37 71 / 80 10 10 0 0
LFK 75 39 65 36 72 / 80 20 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
09/13Hazardous weather outlook, Apr 18, 12:51 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
151 PM CDT THU APR 18 2013
ARZ073-LAZ004>006-012>014-018>022-191200-
UNION AR-CLAIBORNE-LINCOLN-UNION LA-BIENVILLE-JACKSON-OUACHITA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
151 PM CDT THU APR 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR PORTIONS OF SOUTH
CENTRAL ARKANSAS AND NORTH CENTRAL LOUISIANA.
A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
SOUTHERN ARKANSAS AND MUCH OF LOUISIANA THIS AFTERNOON AND THIS
EVENING. THESE STORMS ARE ALONG THE LEADING EDGE OF AN ADVANCING
COLD FRONT. THIS LINE IS BEGINNING TO ENCOUNTER INCREASED
INSTABILITY AND A MORE CONDUCIVE ENVIRONMENT FOR SEVERE
THUNDERSTORMS. IF THIS LINE CONTINUES TO STRENGTHEN OR NEW
THUNDERSTORMS DEVELOP AHEAD OF THE MAIN LINE...DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE POTENTIAL FOR SEVERE WEATHER WILL RAPIDLY DIMINISH AFTER THE
COLD FRONT PASSES. A FEW SCATTERED THUNDERSTORMS CAPABLE OF
PRODUCING SMALL HAIL WILL STILL BE POSSIBLE BEHIND THE FRONT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
COLD TEMPERATURES ARE EXPECTED FRIDAY AND SATURDAY MORNINGS WHICH
COULD LEAD TO FROST ACROSS MUCH OF THE AREA.
THUNDERSTORM CHANCES ARE EXPECTED TO RETURN NEXT TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.
ARZ050-051-059>061-070>072-LAZ001>003-010-011-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-DE SOTO-RED RIVER-SABINE LA-
MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
151 PM CDT THU APR 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE BEHIND A COLD FRONT
THAT IS MOVING EASTWARD ACROSS THE AREA. THE STRONGEST STORMS
COULD PRODUCE SMALL HAIL. HOWEVER...SEVERE WEATHER IS NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
COLD TEMPERATURES ARE EXPECTED FRIDAY AND SATURDAY MORNINGS WHICH
COULD LEAD TO FROST ACROSS MUCH OF THE AREA.
THUNDERSTORM CHANCES ARE EXPECTED TO RETURN NEXT TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
09
In the hours before
Special weather statement, Apr 18, 8:16 AM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
916 AM CDT THU APR 18 2013
ARZ050-051-059-060-TXZ097-181500-
BOWIE-HEMPSTEAD-HOWARD-LITTLE RIVER-SEVIER-
916 AM CDT THU APR 18 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1000 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
HEMPSTEAD...HOWARD...LITTLE RIVER AND SEVIER...
IN NORTHEAST TEXAS...
BOWIE...
INCLUDING THE FOLLOWING LOCATIONS...
ALLEENE...ASHDOWN...BEN LOMOND...CENTER POINT...CORINTH...
DIERKS...FOREMAN...LOCKESBURG...MINERAL SPRINGS...NASHVILLE...
RICHMOND...SARATOGA...TOLLETTE...WASHINGTON AND WILTON...
AT 915 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR RICHMOND...OR 8 MILES SOUTHEAST
OF FOREMAN...MOVING NORTHEAST AT 55 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
13Special weather statement, Apr 18, 9:05 AM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 AM CDT THU APR 18 2013
ARZ059>061-070-181545-
HEMPSTEAD-LITTLE RIVER-MILLER-NEVADA-
1005 AM CDT THU APR 18 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1045 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
HEMPSTEAD...LITTLE RIVER...MILLER AND NEVADA...
INCLUDING THE FOLLOWING LOCATIONS...
BLEVINS...EMMET...FULTON...HOPE...PERRYTOWN...PRESCOTT AND
WASHINGTON...
AT 1005 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES WEST OF FULTON...OR 11 MILES
NORTHEAST OF TEXARKANA...MOVING NORTHEAST AT 45 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
13Special weather statement, Apr 18, 12:46 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
146 PM CDT THU APR 18 2013
ARZ073-LAZ004-006-181930-
CLAIBORNE-UNION-
146 PM CDT THU APR 18 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN SOUTH CENTRAL ARKANSAS...
UNION...
IN NORTH CENTRAL LOUISIANA...
UNION...
IN NORTHWEST LOUISIANA...
CLAIBORNE...
INCLUDING THE FOLLOWING LOCATIONS...
HUTTIG...JUNCTION CITY...LAPILE...LAWSON...STRONG...URBANA AND
BERNICE...
AT 146 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BERNICE...OR 10
MILES SOUTH OF JUNCTION CITY...MOVING NORTHEAST AT 45 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
13Thunderstorm Wind, Union
- When
- April 18, 1:16 PM CST
- Where
- Union County, 0.9 mi NE of Strong
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 33.110, -92.360
Numerous trees were downed in Strong, Arkansas. One of these trees fell on a home and another tree fell on a local library. There were no report of injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, April 18 to 30, 2013$31 million · 11 events
- Avalanche in Colorado, April 18, 20131 death · 1 event
- Flash Flood and Flooding in Illinois, April 18 to 22, 2013$1.5 million · 9 events
- Flooding in Indiana, April 18 to 19, 2013$92,000 · 21 events
- Tornadoes and Hail in Arkansas, April 18, 2013$53,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Louisiana, April 18, 2013$55,000 · EF1 · 4 events
- Tornadoes and Hail in Mississippi, April 18, 2013$40,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Kentucky, April 18, 2013$65,000 · EF0 · 6 events
- Flooding in Missouri, April 18 to 21, 2013$54,000 · 2 events
- Winter Storm in Minnesota, April 18 to 19, 201329 events
- Flooding in Wisconsin, April 18 to 24, 2013$27,000 · 5 events
- Hail and Damaging Winds in Michigan, April 18, 2013$14,000 · 56 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435534.